MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0510
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was pulled off the pusher assembly hypotube and pull wire.The pusher assembly was kinked in multiple locations.The embolization coil was detached from the pusher assembly.Conclusions: evaluation of the returned device revealed the pet lock was pulled off the proximal end of the pusher assembly.This damage may have occurred due to forceful handling of the smart coil during retraction.If the pet lock is pulled off the pusher assembly, it may allow the pull wire to retract out of the distal detachment tip, which would allow the embolization coil to detach.Further evaluation revealed the pusher assembly was kinked in multiple locations.This damage was likely incidental and may have occurred during packaging for return to penumbra.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a cerebral aneurysm using penumbra smart coils (smart coils).During the procedure, after advancing a smart coil out of a non-penumbra microcatheter, the physician felt friction and decided to withdraw the smart coil.However, while retracting the smart coil into the microcatheter, the physician felt friction and subsequently, the smart coil unintentionally detached from its pusher assembly inside the microcatheter.Therefore, the physician removed the microcatheter containing the detached coil and the procedure was then completed using additional smart coils and a new microcatheter without further issues.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6684941
Report Number3005168196-2017-01068
Device Sequence Number72350
Product Code HCG
UDI-Device Identifier00814548014630
UDI-Public00814548014630
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/02/2021
Device Catalogue Number400SMTSTD0510
Device Lot NumberF71886
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2017
Initial Report FDA Received Date07/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR